# SDR 2006UALA01644

- Difficulty date: August 22, 2006
- Submitted: August 29, 2006
- Operation: Air carrier
- Aircraft: N225UA
- Make and model: Boeing 777222
- Aircraft serial: 30554
- Aircraft time: 17,071 hours, 2,281 cycles
- Engine: Pwa PW4090
- Engine time: 6,761 hours, 12,468 cycles
- System (JASC): 4920 · APU Core Engine
- Part: Apu
- Part serial: P1460
- Condition: Failed
- Location: Apu Bay
- Stage of operation: CL
- How discovered: O
- Nature of condition: B, J
- Precautionary procedure: J, A

## Discrepancy

SMOKE IN CABIN AND EICAS MESSAGE OF SMOKE ON FLT DECK.  SMOKE DETECTORS WENT OFF IN CABIN.  DECLARED EMERGENCY.  INITIAL INVESTIGATION SHOWS THAT THE APU SUFFERED VIBRATORY DISTRESS. THE COMPRESSOR HOUSING HAS A CRACK APPROXIMATELY 100 DEGREE LONG STARTING AT THE PLENUM ANTI-ROTATION TAB. FOUND LOWER INLET SCREEN HAS DISINTEGRATED. THE C1 SHOWS LIGHT FOD (FROM SCREEN). OIL FOUND IN BLEED DISCHARGE PIPES.  T3 LOOKS FINE, THIS WOULD TEND TO ELIMINATE A T1 BLADE FAILURE AS THE CAUSE OF THE VIBRATIONS. APU DISASSY SHOWED NO AXIAL BEARING DISTRESS, HOWEVER THRUST WASHER SHIFT CAUSED SEAL FLR.  SUSPECT INLET SCREEN FOD AS ROOT CAUSE.
